Winter Storm, Augusta
- When
- December 16, 9:00 AM EST to December 17, 12:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Low pressure tracked into the Ohio Valley before transferring its energy to a coastal low along the Mid-Atlantic Coast. The coastal low intensified as it moved to the northeast.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked into the Ohio Valley before transferring its energy to a coastal low along the Mid-Atlantic Coast. The coastal low intensified as it moved to the northeast. At the same time, high pressure was located to the north. Therefore, significant wintry precipitation fell across the area in the form of snow, sleet, and freezing rain. Snowfall amounts averaged around 6 to 12 inches near and west of the Blue Ridge Mountains with 2 to 4 inches west of Interstate 95. Freezing rain also occurred with around a quarter to one-half inch of ice near the Blue Ridge Mountains in northern and central Virginia and ice amounts around a tenth of an inch just west of Interstate 95.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 16, 4:22 AM EST, 4 hours 38 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
422 AM EST Wed Dec 16 2020
.SYNOPSIS...
High pressure will reside over Quebec and northern New England,
extending southward across the eastern slopes of the
Appalachian Mountains. Low pressure over the Southeast will lift
northward today and strengthen as it tracks toward the Virginia
Tidewater region and the Delmarva Peninsula tonight.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure is sliding over Quebec this morning, extending
southward across the Mid-Atlantic coast and the eastern slopes
of the Appalachian Mountains. A couple areas of low pressure
reside along the northern Gulf Coast and just off the Southeast
coast this morning. Locally, warm air advection aloft is
allowing for plentiful mid to high level clouds to overrun the
region. Down at the surface, temperatures are on the chilly side
thanks to the high to our north supplying colder air, and
despite the cloud cover, they are hovering in the 20s to low 30s
for much of the area away from the Bay waters.
The aforementioned areas of low pressure will consolidate near
the eastern Carolinas this afternoon as a shortwave trough
pushes east of the Mississippi River, taking on a negative tilt
in the process. The southern stream of the upper jet stretching
from the Gulf Coast and northward will also be shifting over the
region as well. As a result, low pressure near the Carolina
coast will develop and rapidly strengthening as it tracks toward
the Virginia Tidewater and Delmarva Peninsula this evening and
overnight.
Precipitation associated with this system will begin to
overspread the area after sunrise across central Virginia and
our extreme southwestern zones, spreading northeastward through
midday. With the colder temperatures in place, snow will be the
initial ptype this morning and early afternoon for a good
portion of the area, with southern Maryland seeing a rain/snow
mix shift to plain rain by early afternoon. Mix precipitation
will further develop along the I- 95 corridor by early afternoon
and march westward as warmer air gets drawn in from the
Atlantic Ocean with the low tracking up the coast and
strengthening.
Model trends continue to indicate mix precipitation pushing
westward between the Route 15 corridor and the lee side of the
Blue Ridge Mountains this afternoon and early evening. A switch
over to plain rain seems likely along and east of I-95,
primarily south of Baltimore and into southern Maryland. QPF
values are expected to range in the 1 to 2 inch range across
this area, and with the already saturated ground in place, a
Flood Watch is in effect. Isolated instances of flooding will be
possible, particularly those flood prone locations. A potential
limiting factor to the flooding threat will be a dry slot
working its way into the area late this afternoon and evening.
QPF was tapered back a bit overnight with a consensus of lower
values from deterministic/ensemble models.
In terms of snow/sleet/ice accumulations, no major adjustments
were made overnight with the forecast amounts on our winter
weather page at weather.gov/lwx/winter. All existing Winter
Storm Warnings and Advisories remain in tact. Areas located
along and west of the I-81 and north of the I-66 corridors will
see snow as the dominate ptype, with periods of heavy snow later
this afternoon and through the evening, thus are forecast to
see the higher snow totals.
Forecast amounts further south and east come with lower
confidence as the mix ptype will attempt to crash the party.
Freezing rain will be a concern along and just east of the Blue
Ridge Mountains, and into central Virginia where that mix will
linger and be the dominate ptype. The most likely area to see
these icing concerns appears to be south of I-66, but can see
north central MD also having ice concerns as the warm nose
nudges northward and elevated winds assisting with accretion. We
will continue to monitor observations and hi-res model trends
today as the storm approaches, making adjustments as this storm
starts to show its hand.
As the low passes just to our east tonight, it will begin to
pull away from the area Thursday morning with precipitation
diminishing. Colder air will filter in on the backside late this
evening and overnight, so those areas that see mix precip/rain
will transition back over to snow with additional accumulation
possible.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The low will push away from the coast Thursday morning,
allowing for precip to diminish across the area. Could see some
lingering snow showers across the Alleghenies, but otherwise dry
conditions are expected the remainder of Thursday and into
Thursday night. Temperatures will be in the 30s to near 40
Thursday, falling back into the 20s Thursday night as high
pressure returns. The high will remain in control Friday and
Friday night, with dry conditions and below normal temperatures
persisting.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure will start shifting offshore on Saturday, allowing
winds to turn southerly. Aloft, a slight rise in heights and
some modest warm advection will allow temps to warm closer to
normal for mid-late December. Dry conditions should prevail.
A weak boundary and upper-level trough will approach from the
west on Sunday. This could bring a few showers to the region,
but odds of precip remain fairly low. Temps will remain not far
from normal.
Dry conditions likely prevail Monday and Tuesday, though we will
have to watch two features passing by to the north and south. If
these try to phase a bit more, they could develop a storm system
not far away. However, at this point most guidance shows the
systems remaining far enough apart until they are past our
region, so no precipitation is currently in the forecast. With
more warm advection aloft and dry conditions, temperatures
likely nudge back above normal a bit.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Low pressure will develop along the Carolina coast today,
tracking northward through tonight across the Delmarva
Peninsula. Snow will overspread the terminals this morning,
dropping restrictions to IFR across all terminals by this
afternoon. Warmer air will work its way into the area aloft,
allowing for mix precipitation to affect all terminals this
afternoon and into this evening. Exception will be MRB, where
all snow is expected and significant accumulation likely. Winds
will trend of the northeast as the low passes to the east
tonight, then off the coast early Thursday morning, turning
winds northerly.
In the wake of the system, high pressure will dominate over the
terminals Thursday afternoon through Friday night as VFR
conditions and northerly breezes prevail.
VFR conditions likely Saturday and Sunday, though there is the
outside chance a few showers could affect the terminals Sunday.
&&
.MARINE...
Low pressure is expected to track up the coast today and
tonight, residing along the Delmarva Peninsula this evening and
overnight. As a result, strong easterly breezes area expected in
widespread precipitation. As the low nears late this afternoon
and evening, winds will gust to gale force, persisting through
the first half of the night. The low will pull away from the
coast early Thursday, allowing for the gradient to relax and sub
SCA conditions returning by Thursday afternoon. Thereafter,
high pressure will move over the region through Friday night,
with light northerly breezes and predominately sub SCA
conditions. Winds could gust to near SCA levels for a period on
Friday, but confidence in occurrence is low at this time.
Winds generally sub-SCA Saturday with high pressure. A boundary
will pass Sunday which could kick up some slightly higher gusts.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch from 4 PM EST this afternoon through Thursday
morning for DCZ001.
Winter Weather Advisory from 10 AM this morning to 1 AM EST
Thursday for DCZ001.
MD...Winter Storm Warning until 4 AM EST Thursday for MDZ001-
003>006-501>503-505-507.
Flood Watch from 4 PM EST this afternoon through Thursday
morning for MDZ013-014-016>018-504.
Winter Weather Advisory from 10 AM this morning to 1 AM EST
Thursday for MDZ008-011-504-506-508.
VA...Winter Storm Warning until 4 AM EST Thursday for VAZ025>031-
036>040-501-503>508.
Flood Watch from 4 PM EST this afternoon through Thursday
morning for VAZ052>054.
Winter Weather Advisory from 10 AM this morning to 1 AM EST
Thursday for VAZ052>054.
Winter Weather Advisory until 7 PM EST this evening for VAZ050-
051-502.
WV...Winter Storm Warning until 4 AM EST Thursday for WVZ050>053-
055-501>506.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
ANZ530>534-537>543.
Small Craft Advisory from 6 AM to 1 PM EST Thursday for
ANZ530>534-537>543.
Gale Warning until 6 AM EST Thursday for ANZ530>534-537>543.
Small Craft Advisory until 6 AM EST Thursday for ANZ535-536.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...RCM
AVIATION...BKF/RCM
MARINE...BKF/RCMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 510 AM EST Wed Dec 16 2020 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-171015- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 510 AM EST Wed Dec 16 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect today and tonight for most of northern Maryland. A Winter Weather Advisory is in effect for portions of northeast and central Maryland as well as portions of northern Virginia. Consult those products for details. A Flood Watch is in effect for central and southern Maryland, DC, and portions of northern Virginia this afternoon through tonight. A Gale Warning is in effect for the Chesapeake Bay and lower tidal Potomac River this morning through tonight. Winds will gust to around 35 knots at times later this afternoon and this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-171015- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 510 AM EST Wed Dec 16 2020 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect today and tonight for portions of northern and western Maryland, northern and western Virginia and eastern West Virginia. A Winter Weather advisory is in effect for Culpeper, Orange, and Madison counties in Virginia. Consult those products for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-171015- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 510 AM EST Wed Dec 16 2020 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Winter Storm Warning is in effect today and tonight. Consult the warning product for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
21 winter storm, 3 winter weather. Local standard time, as filed.
Ice accumulation was estimated to be around one quarter of an inch based on observations nearby.
Ice accumulation totaled up to 0.27 of an inch at Thornhill.
Ice accumulation totaled up to a half inch at Opal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930212, 930213, 930214, 930215, 930216, 930217, 930218, 930219, 930220, 930221, 930222, 930223, 930224, 930225, 930226, 930227, 930229, 930230, 930231, 930237, 930261, 930262, 930263, 930268.